A new study shows that Depo-Provera, a birth control shot, increases the risk of getting the HIV virus by more than 30 percent. Experts say that the hormonal contraceptive somehow alters a woman’s biology and exposes her to an increased HIV/AIDS risk. How this happens is still unclear.
The study was conducted on more than 40,000 African women who hadn’t had AIDS when the study started. The findings revealed that women who took the Depo-Provera shot have a 31 percent more chance of getting HIV than women who used other means of birth control or no means at all.
Additionally, women working in the prostitution industry had a 40 percent risk of contracting the deadly virus. Still, the study showed that Depo-Provera’s birth-control effects were not altered by its newly found drawback.
Nevertheless, study authors said the findings shouldn’t discourage the use of the contraceptive in Africa, where an unwanted pregnancy could be a problem of life and death.
Lauren Ralph, lead author of the study and researcher at the University of California’s School of Public Health, said that the HIV risk revealed by her team’s study was not enough to remove Depo-Provera from “women’s contraceptive mix.”
The study started due to serious concerns that hormonal birth-control may be linked to increased risk of contracting HIV/AIDS among women. Those concerns were the main reason some African countries removed Depo-Provera from the safe birth-control means list.
The study was published January 9 in “The Lancet Infectious Diseases”.
When confronted with the new findings, Depo-Provera’s maker, Pfizer, said that there was no scientific evidence of a link between hormonal contraceptives and increased HIV risk. Pfizer also said that the new study shouldn’t draw such conclusions since it was impossible for its authors to demonstrate a causal relationship without analyzing all the “potential confounding factors.”
Still, the current study gathered data from 12 past studies conducted on 40,000 women. Two of those studies involved women whose partners had already been diagnosed with HIV when the study started.
The new research found no link between increased risk of HIV and oral contraceptive pills or other forms of hormonal contraception.
The new study is not the first of its kind to prove that Depo-Provera has serious side-effects. Previous research had shown that the birth-control shot was also leading to significant loss in bone mineral density among young women. That’s why experts recommend the use of the Contraceptive Injection no longer than two years.
Image Source: Dr Polgar
Latest posts by Christina Langfold (see all)
- Scientists Discover the Second Fastest Spinning Pulsar In The Universe - Mar 14, 2019
- Coral Reef Damage Scares Florida Keys Researchers and Businesses - Mar 14, 2019
- Nike to Slash Global Workforce by 1,400 - Mar 14, 2019